Texas, 2013

Tornadoes and Hail in Texas, May 23, 2013

May 23, 2013 · NWS LUB · 15 events in 6 counties and zones

Driven southwest by outflow from a complex of thunderstorms in Oklahoma early this morning, a frontal boundary moved into the northeast South Plains and northern Rolling Plains by noon ahead of very moist easterly winds. Although a weak upper ridge was in place over West Texas, a subtropical jet streak flowing over the region assisted in severe thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$335,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Driven southwest by outflow from a complex of thunderstorms in Oklahoma early this morning, a frontal boundary moved into the northeast South Plains and northern Rolling Plains by noon ahead of very moist easterly winds. Although a weak upper ridge was in place over West Texas, a subtropical jet streak flowing over the region assisted in severe thunderstorm development. Strong instability combined with upslope flow and the frontal boundary allowed a supercell storm to erupt early this afternoon in central Floyd County before moving slowly south accompanied by multiple landspout tornadoes, large hail and heavy rain. As this supercell collapsed near Cone, a haboob raced south and west with winds up to 77 mph resulting in minor damage to trees and structures in Crosbyton. Thereafter, a second supercell storm developed to the east in central Dickens County which also proceeded to move south. While east of Spur, this supercell produced an EF-1 tornado over ranch land that damaged some trees. As this storm's mesocyclone continued southward, intense and prolonged rear flank downdraft winds measured as high as 92 mph created scattered structural damage in Girard and Jayton. Torrential rains were measured as high as 4.3 inches by a NWS COOP observer in Jayton; however, flash flooding was not reported. Fortunately, no injuries occurred with any of these storms. Total property losses could exceed $250,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 23, 11:36 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, May 23, 11:36 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1236 PM CDT THU MAY 23 2013

.AVIATION...
THE MAIN AVIATION CONCERN WILL BE FOR SEVERE TSRA IN THE VICINITY
OF BOTH TERMINALS THIS AFTERNOON AND EVENING. INCLUDED A TEMPO FOR
THE PERIOD MOST LIKELY TO IMPACT EACH TERMINAL THRU EARLY
EVENING....BUT LOW CHANCES OF -TSRA AND -SHRA WILL LINGER THROUGH
THE NIGHT. SEVERE WIND GUSTS...TURBULENCE AND HAIL WILL BE FOUND
IN THE VICINITY OF STORMS AS WELL HAS BRIEF PERIODS OF VERY HVY
RAIN AND IFR TO LIFR CONDITIONS. ADDITIONALLY...AREAS OF LOW
CLOUDS AND FOG MAY DEVELOP OVERNIGHT BUT CONFIDENCE IS VERY LOW AT
THIS TIME REGARDING COVERAGE AND TIMING. VFR CONDITIONS LIKELY TO
RETURN FRI MID-MORN.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        91  59  82  60  82 /  30  30  50  30  20
TULIA         88  61  83  62  82 /  60  50  50  30  20
PLAINVIEW     92  62  84  63  82 /  60  60  50  30  20
LEVELLAND     94  62  84  64  82 /  40  50  50  30  20
LUBBOCK       94  62  86  65  83 /  30  60  50  30  20
DENVER CITY   93  62  85  64  82 /  30  30  50  30  20
BROWNFIELD    93  62  86  65  83 /  30  50  50  30  20
CHILDRESS     89  64  85  66  84 /  60  60  30  30  20
SPUR          94  64  87  66  83 /  30  60  50  30  20
ASPERMONT     95  67  87  67  84 /  20  60  30  40  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33
Hazardous weather outlook, May 23, 10:08 AM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1108 AM CDT THU MAY 23 2013

TXZ021>044-241615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1108 AM CDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

SEVERE THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING
ACROSS THE HAZARDOUS OUTLOOK AREA. THE MAIN AREA OF CONCERN WILL
BE ACROSS THE SOUTHERN TEXAS PANHANDLE...NORTH CENTRAL SOUTH
PLAIN...CENTRAL SOUTH PLAINS AND THE ROLLING PLAINS. THUNDERSTORMS
WILL HAVE THE CAPABILITY TO PRODUCE DAMAGING WIND GUSTS IN EXCESS
OF 60 MPH...AND HAIL UP TO THE SIZE OF BASEBALLS. AN ISOLATED
THREAT FOR TORNADOES CAN NOT BE RULED OUT BEFORE 8 PM THIS
EVENING...PARTICULARLY FROM THE EXTREME SOUTHERN TEXAS PANHANDLE
ACROSS TO THE CENTRAL ROLLING PLAINS. THE SLOW STORM MOTION WILL
PROMOTE LOCALLY HEAVY RAINFALL. LATER THIS EVENING THE PRIMARY
SEVERE THREAT WILL TRANSITION TO DAMAGING STRAIGHT LINE
WINDS...MAINLY ACROSS THE ROLLING PLAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL STRONG TO SEVERE STORMS ARE POSSIBLE FRIDAY INTO THE
HOLIDAY WEEKEND ACROSS HAZARDOUS OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

The radar

The Lubbock radar (KLBB), 67 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

5 hail, 5 thunderstorm wind, 4 tornado, 1 heavy rain. Local standard time, as filed.

Tornado, Floyd

When
May 23, 12:53 PM CST
Where
Floyd County, 5.03 mi ENE of Muncy
Rating
EF0
Path length
0.01 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
34.100, -101.320

Multiple storm spotters and chasers observed a very brief landspout tornado about seven miles WSW of Cedar Hill.

Tornado, Floyd

When
May 23, 1:22 PM CST
Where
Floyd County, 10.24 mi SE of South Plains
Rating
EF0
Path length
0.01 mi
Path width
30 yd
Reported by
Fire Department/Rescue
Coordinates
34.110, -101.200

Following a brief landspout tornado earlier, Floydada Fire Department personnel observed a second brief landspout tornado about two miles south of Cedar Hill.

Hail, Floyd

When
May 23, 1:23 PM CST to 2:20 PM CST
Where
Floyd County, 7.25 mi E of Floydada Muni Arpt to 5.65 mi NW of Dougherty
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.996, -101.195

For nearly an hour, a slow-moving supercell drifted south over rural areas of southeast Floyd County and produced several instances of large hail. These hailstones ranged in size from quarters to golfballs and produced an undetermined amount of damage to crops and some vehicles.

Tornado, Floyd

When
May 23, 1:30 PM CST to 1:35 PM CST
Where
Floyd County, 6.58 mi NW of Dougherty to 5.73 mi NW of Dougherty
Rating
EF0
Path length
0.67 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
33.993, -101.165

Several storm spotters and storm chasers observed a landspout tornado with a visible funnel cloud for about five minutes. This landspout moved slowly southward north of US Highway 62/70 and was visible as far away as the Hale County Airport in Plainview. Fortunately, this landspout caused no damage as it tracked over open land.

Thunderstorm Wind, Crosby

When
May 23, 2:14 PM CST to 2:59 PM CST
Where
Crosby County, 8 mi E of Cone to 1.34 mi WSW of Crosbyton Paulder Ar
Measured
67 kt (77 mph) measured gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
33.780, -101.241

A swath of destructive winds in the rear flank downdraft of a supercell exited Floyd County and engulfed much of northern Crosby County for at least 45 minutes. The slow movement of the supercell and its eventual collapse near Crosbyton prolonged the duration and intensity of these winds. Wind gusts in Crosbyton were measured as high as 77 mph resulting in scattered minor structural damage. Several tree limbs were broken and a few trees were completely snapped or uprooted. Multiple power outages resulted from snapped power poles throughout portions of northern Crosby County. These fierce winds also created a dangerous haboob that produced near zero visibility in blowing dust for several minutes. An unknown quantity of young grain crops in the area were damaged or destroyed after being sand blasted by wind and dust.

Thunderstorm Wind, Floyd

When
May 23, 2:20 PM CST to 2:25 PM CST
Where
Floyd County, 1.8 mi NE of Lakeview
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
33.890, -101.230

A NWS COOP observer reported shingles removed from multiple homes southeast of Floydada. These winds were the result of an intense rear flank downdraft of a supercell that would later proceed southward into Crosby County and produce an extended period of strong and severe winds.

Hail, Dickens

When
May 23, 2:49 PM CST
Where
Dickens County, 1.34 mi WNW of Afton to 2.15 mi SSW of Elton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.760, -100.820

Law enforcement personnel estimated golf ball size hail in Afton and also five miles north of Dickens. Damage from the hail was not known.

Tornado, Dickens

When
May 23, 3:15 PM CST to 3:25 PM CST
Where
Dickens County, 10.95 mi E of Spur to 11.54 mi E of Spur Muni Arpt
Rating
EF1
Path length
1.94 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
33.480, -100.660

A NWS aerial storm survey discovered evidence of a tornado debris pattern in open ranch land in far southeast Dickens County. Damage to trees in this area displayed a hallmark convergent pattern and correlated well with a tight gate-to-gate rotation couplet in the area as observed by Doppler radar. The path length and width are crude estimates given generally sparse damage indicators throughout the path of this tornado. Damage to some trees was deemed sufficiently strong to warrant an EF-1 rating.

Thunderstorm Wind, Dickens

When
May 23, 3:15 PM CST
Where
Dickens County, 0.58 mi E of Spur
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
33.480, -100.840

A roof was partially blown off a home about one mile east of Spur. The cause was determined to be an intense downburst wrapping around a mesocyclone passing east of the house. These destructive straight-line winds would continue southeast into northeastern Kent County and cause scattered to widespread wind damage.

Thunderstorm Wind, Kent

When
May 23, 3:37 PM CST to 4:20 PM CST
Where
Kent County, 0.58 mi E of Girard to 0.69 mi N of Jayton Kent Co Arpt
Measured
80 kt (92 mph) measured gust
Property damage
$300,000
Reported by
Mesonet
Coordinates
33.350, -100.660

Similar to an earlier supercell in Floyd and Crosby Counties, intense downburst winds in the rear flank downdraft created prolonged and widespread destructive winds in northeast Kent County. These winds were likely enhanced by a strong mesocyclone that earlier was tornadic in southeast Dickens County. A Texas Tech University West Texas mesonet located one mile SSE of Jayton recorded 20 consecutive minutes of severe wind gusts ranging from 59 mph to 92 mph! In Girard and Jayton, scattered structural damage was commonplace and at least one trailer was completely destroyed. At least one home in Girard lost a portion of its roof, but damage to most homes in Girard and Jayton was less severe and consisted of shingle loss, damage to siding, cracked or shattered windows, and toppled fences. Several trees were damaged; one of which totaled a car in Jayton after landing directly on the vehicle. Damage to area farm and ranch land consisted of toppled center pivots and large storage tanks. Power outages were common as several dozen power poles were snapped. Fortunately, no injuries occurred during this extended bout of destructive winds; however, damage to some homes was compounded by heavy rains entering damaged roofs and cracked windows resulting in water damage to carpets, walls and furniture. A NWS storm survey the following day in Girard and Jayton uncovered classic divergent debris patterns associated with downbursts. Monetary losses are estimated at this time and may rise once insurance figures become available.

Heavy Rain, Kent

When
May 23, 3:45 PM CST to 5:30 PM CST
Where
Kent County, Jayton
Reported by
COOP Observer
Coordinates
33.250, -100.580

Torrential rains fell over much of far northeast Kent County from a slow-moving, high precipitation supercell. In Jayton, the NWS COOP observer measured a staggering 4.3 inches of rain; most of which fell in one hour. Elsewhere, a Texas Tech University West Texas mesonet station southeast of Jayton recorded 2.45 inches; however, intense straight-line winds during the heaviest rainfall likely resulted in some undercatch issues. These rains produced minor flooding of roads and ranch land with at least one instance of several inches of water flowing over a road near Girard. Runoff from these rains caused a river gage ten miles south of Aspermont to rise seven feet in four hours early the next morning, but this impressive rise still remained well below the river flood action stage.

Hail, Dickens

When
May 23, 4:13 PM CST to 4:15 PM CST
Where
Dickens County, 0.58 mi W of Spur
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
33.480, -100.860

Broadcast media estimated hailstones ranging in size from quarters in Spur to golf ball size one mile east of Spur. No reports of damage were received.

Hail, Stonewall

When
May 23, 4:30 PM CST to 4:33 PM CST
Where
Stonewall County, 3.61 mi SW of Aspermont Arpt to 9.8 mi SW of Aspermont Arpt
Measured
3 in hail
Reported by
Amateur Radio
Coordinates
33.080, -100.290

An amateur radio operator measured large hail of golf ball size six miles southwest of Aspermont and tennis ball size 12 miles southwest of Aspermont. A separate report and photo of three-inch diameter hail was also received about 12 miles southwest of Aspermont. No damage was observed.

Hail, Lynn

When
May 23, 6:03 PM CST
Where
Lynn County, Odonnell
Measured
1.1 in hail
Reported by
Public
Coordinates
32.970, -101.830

A resident reported hail slightly larger than quarters covering their lawn. No damage was reported.

Thunderstorm Wind, Lynn

When
May 23, 6:25 PM CST
Where
Lynn County, 2 mi NW of Skeen
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.139, -101.806

A trained spotter measured a wind gust to 61 mph in Tahoka.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyThe tornado archive for Texas, 2013Warnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443446, 443445, 443441, 443444, 443546, 443552, 443439, 443553, 443597, 443554, 443611, 443598, 443606, 443608, 443609.